Journal of Algebraic Geometry

Journal of Algebraic Geometry

Online ISSN 1534-7486; Print ISSN 1056-3911

   
 
 

 

Dynamics of the Segre varieties of a real submanifold in complex space


Authors: M. S. Baouendi, P. Ebenfelt and Linda Preiss Rothschild
Journal: J. Algebraic Geom. 12 (2003), 81-106
DOI: https://doi.org/10.1090/S1056-3911-02-00305-3
Published electronically: July 17, 2002
MathSciNet review: 1948686
Full-text PDF

Abstract | References | Additional Information

Abstract: For a smooth (or formal) generic submanifold $M$ of real codimension $d$ in complex space $\mathbb{C} ^N$ with $0\in M$, we introduce the notion of a formal Segre variety mapping $\gamma: (\mathbb{C} ^N\times\mathbb{C} ^{N-d},0)\to(\mathbb{C} ^N,0)$and its iterated Segre mappings at $0$, $v^j:(\mathbb{C} ^{(N-d)j},0) \to(\mathbb{C} ^N,0)$, $j\ge1$. The Segre variety mapping $\gamma$extends the notion of Segre varieties of a real-analytic generic submanifold to the setting of smooth (or formal) submanifolds. One of the main results in this paper is that $M$ is of finite type (in the sense of Kohn and Bloom-Graham) at $0$if and only if there exists $k_0\le d+1$ such that the (generic) rank of $v^{k_0}$ is $N$. More generally, we prove that $v^{k_0}$ parameterizes the local CR orbit of $M$ at $0$.


References [Enhancements On Off] (What's this?)

  • [A69] Artin, M.: Algebraic approximation of structures over complete local rings. Inst. Hautes Etudes Sci. Publ. Math. 36, 23-58, (1969).
  • [A68] Artin, M.: On the solutions of analytic equations. Invent. Math. 5, 277-291, (1968).
  • [BER99a] Baouendi, M.S.; Ebenfelt, P.; and Rothschild, L.P.: Real Submanifolds in Complex Space and Their Mappings. Princeton Math. Series 47, Princeton Univ. Press, 1999.
  • [BER99b] Baouendi, M.S.; Ebenfelt, P.; and Rothschild, L.P.: Rational dependence of smooth and analytic CR mappings on their jets. Math. Ann. 315, 205-249, (1999).
  • [BER99c] Baouendi, M.S.; Ebenfelt, P.; and Rothschild, L.P.: Convergence and finite determination of formal CR mappings, J. Amer. Math. Soc., vol. 13, pp. 697-723, (2000).
  • [BER98] Baouendi, M. S.; Ebenfelt, P.; Rothschild, L.P.: CR automorphisms of real analytic manifolds in complex space. Comm. Anal. Geom. 6, 291-315, (1998).
  • [BER97] Baouendi, M.S.; Ebenfelt, P.; and Rothschild, L.P.: Parametrization of local biholomorphisms of real-analytic hypersurfaces, Asian J. Math. 1, 1-16, (1997).
  • [BER96] Baouendi, M.S.; Ebenfelt, P. and Rothschild, L.P.: Algebraicity of holomorphic mappings between real algebraic sets in $\mathbb C^n$. Acta Math. 177, 225-273, (1996).
  • [BHR96] Baouendi, M.S.; Huang, X.; and Rothschild, L.P.: Regularity of CR mappings between algebraic hypersurfaces. Invent. Math. 125, 13-36, (1996).
  • [BJT85] Baouendi, M. S.; Jacobowitz, H.; and Treves, F.: On the analyticity of CR mappings. Ann. of Math. 122, 365-400, (1985).
  • [BR88] Baouendi, M. S.; Rothschild, L. P.: Germs of CR maps between real analytic hypersurfaces. Invent. Math. 93, 481-500, (1988).
  • [BRZ00] Baouendi, M.S.; Rothschild, L.P. and Zaitsev, D. : Equivalences of real submanifolds in complex space, J. Differential Geom. (to appear) http://xxx.lanl.gov/abs/math.CV/0002186.
  • [BG77] Bloom, T.; and Graham, I.: On type conditions for generic real submanifolds of $\mathbb C^n$. Invent. Math. 40, 217-243, (1977).
  • [CNSW99] Christ, M.; Nagel, A.; Stein, E.M.; Wainger, S.: Singular and maximal Radon transforms: analysis and geometry. Ann. of Math. 150, 489-577, (1999).
  • [DF88] Diederich, K. and Fornaess, J. E.: Proper holomorphic mappings between real-analytic pseudoconvex domains in ${C}\sp n$. Math. Ann. 282, 681-700, (1988).
  • [DW80] Diederich, K. and Webster, S. M.: A reflection principle for degenerate real hypersurfaces. Duke Math. J. 47, 835-843, (1980).
  • [F89] Forstneric, F: Extending proper holomorphic mappings of positive codimension. Invent. Math. 95, 31-61, (1989).
  • [H94] Huang, X.: On the mapping problem for algebraic real hypersurfaces in the complex spaces of different dimensions. Ann. Inst. Fourier (Grenoble) 44, 433-463, (1994).
  • [J86] John, F: Partial Differential Equations. (Fourth Edition, second printing), Springer-Verlag, Series in Applied Mathematical Sciences, 1986.
  • [K72] Kohn, J.J.: Boundary behavior of $\bar \partial$ on weakly pseudo-convex manifolds of dimension two. J. Differ. Geom. 6, 523-542, (1972).
  • [Me99] Merker, J.: Vector field construction of Segre sets using flows of vector fields. http://xxx.lanl.gov/abs/math.CV/9901010, (1999).
  • [Mi00a] Mir, N.: Formal biholomorphic maps of real analytic hypersurfaces. Math. Research Lett. 7, 343-359, (2000).
  • [Mi00b] Mir, N.: On the convergence of formal mappings. Comm. Anal. Geom. (to appear) (2000).
  • [N66] Nagano., T.: Linear differential systems with singularities and an application to transitive lie algebras. J. Math. Soc. Japan 18, 398-404, (1966).
  • [W77] Webster, S.M.: On the mapping problem for algebraic real hypersurfaces. Invent. Math. 43, 53-68, (1977).
  • [Z99] Zaitsev, D.: Algebraicity of local holomorphisms between real-algebraic submanifolds of complex spaces. Acta Math., 183, 273-305, (1999).
  • [Z97] Zaitsev, D.: Germs of local automorphisms of real-analytic CR structures and analytic dependence on $k$-jets. Math. Res. Lett., 4, 823-842, (1997).


Additional Information

M. S. Baouendi
Affiliation: Department of Mathematics, 0112, University of California at San Diego, La Jolla, California 92093-0112
Email: sbaouendi@ucsd.edu

P. Ebenfelt
Affiliation: Department of Mathematics, 0112, University of California at San Diego, La Jolla, California 92093-0112
Email: pebenfel@ucsd.edu

Linda Preiss Rothschild
Affiliation: Department of Mathematics, 0112, University of California at San Diego, La Jolla, California 92093-0112
Email: lrothschild@ucsd.edu

DOI: https://doi.org/10.1090/S1056-3911-02-00305-3
Received by editor(s): August 16, 2000
Published electronically: July 17, 2002
Additional Notes: The first and the third authors are partially supported by National Science Foundation grant DMS 98-01258. The second author is partially supported by a grant from the Swedish Natural Science Research Council.

American Mathematical Society